Illinois, 2022

Flood in Illinois, April 1 to 2, 2022

April 1 to 2, 2022 · NWS PAH · 1 event in 1 county or zone

Following a very wet March, a somewhat drier pattern in April allowed flooding to recede on the Wabash River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Following a very wet March, a somewhat drier pattern in April allowed flooding to recede on the Wabash River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 9:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 31, 9:16 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1016 PM CDT Thu Mar 31 2022

.UPDATE...
Issued at 1015 PM CDT Thu Mar 31 2022

Aviation update.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 330 PM CDT Thu Mar 31 2022

As the Low rotates thru tonight, it will drag its clouds, maybe
some isolated showers, with it. Much colder air is on the doorstep
of the FA now, and will be incoming. This includes forecast low
temperatures to 32 degrees, maybe as low as 31 or 30 degrees, in
our northern and western periphery counties. Thru collaboration
with our neighbors and partners/stakeholders, we've issued a
Freeze Warning where these temperatures are expected.

One note is, we do anticipate perhaps a slower than model resolved
clear-out. This will impact sky cover, but also winds, whose
delayed evolution may inhibit a widespread frost from developing,
particularly further east. As a result, we keep the frost mention
tonight to "areas" west, and "patchy" east, and will issue an SPS
for its potential impact.

There is patchy frost potential again tmrw night in our north and
east, as the weather makes a 24 hour eastward translation. Temps
begin to recover better on Saturday, just as the next chance of
rain moves in from the west.

.LONG TERM...(Sunday through Thursday)
Issued at 330 PM CDT Thu Mar 31 2022

A cool spring-like flow pattern is modeled, mostly zonal at the
start of the week, then transitioning to a broad, long wave trof
during the middle/latter part of the week. This is when
warmth/moisture will advect in sufficient amounts to promote a
more unstable environ., including one supportive of at least a
small chance of thunder Tuesday-Wednesday. Exact specifics of
synoptic features are to be determined, but it would appear the
better instability stays well to our south. A mere mention of
thunder as produced by the NBM is acceptable at this stage of the
game. 60s and 40s look to be the rule, but some 70s/50s appear
during the peak of that mid week pattern evolution.

&&

.AVIATION...
Issued at 1015 PM CDT Thu Mar 31 2022

Clearing line was over central MO into north central AR at 03z,
with widespread low end VFR cigs still across the area, along with
some very light drizzle, and even a few ice pellets. We expect the
clearing line to move across southeast MO, southern IL, southwest
IN and west KY in the 06-12z time frame. There may be some
lingering scattered clouds north of a KSAR-KHOP line. Light WNW
winds will become somewhat variable through Friday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Freeze Warning until 9 AM CDT Friday for ILZ075>077-080>084.

MO...Freeze Warning until 9 AM CDT Friday for MOZ076-086-087-100-
     107>110.

IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 31, 2:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
329 PM CDT Thu Mar 31 2022

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
329 PM CDT Thu Mar 31 2022

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Freeze Warning is in effect for portions of southeast Missouri
and southern Illinois tonight. Refer to the Warning for details.

A Special Weather Statement has been issued for frost potential
tonight, for the rest of the area. Refer to it for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A thunderstorm chance reenters the forecast next Tuesday and
Wednesday. Lightning and heavy rain will be the main storm
hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
April 1, 12:00 AM CST to April 2, 5:00 AM CST
Where
White County, 0.79 mi E of Maunie to Maunie
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.031, -88.035

Minor flooding ended on the Wabash River very early in the month. Some low-lying cropland was underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013614.